Alert archive / Texas / Wind Advisories in 2009

Wind Advisory 8, NWS Lubbock, TX

March 9, 20099 counties in Texas

NWS Lubbock, TX issued this wind advisory at Mar 9, 2009, 5:34 AM CDT for 9 counties in Texas. It took effect at Mar 9, 2009, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2009, 5:34 AM CDT (10:34 UTC)
In effect from
Mar 9, 2009, 1:00 PM CDT
Expired
Mar 9, 2009, 7:00 PM CDT
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Briscoe County, TX, Castro County, TX, Floyd County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 59 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5053 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KLUB 091034
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
534 AM CDT MON MAR 9 2009

TXZ021>024-028>030-034-035-091900-
/O.NEW.KLUB.WI.Y.0008.090309T1800Z-090310T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-LAMB-HALE-FLOYD-HOCKLEY-LUBBOCK-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...LITTLEFIELD...OLTON...PLAINVIEW...
FLOYDADA...LOCKNEY...LEVELLAND...LUBBOCK...SLATON...WOLFFORTH
534 AM CDT MON MAR 9 2009

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING. 

STRONG SOUTHWESTERLY WINDS FROM 25 TO 30 MPH WITH GUSTS OVER 45
MPH ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A SURFACE LOW
PRESSURE SYSTEM DEEPENS OVER SOUTHEASTERN COLORADO. AREAS OF
BLOWING DUST WILL LEAD TO LOCALLY POOR VISIBILITIES. WIND SPEEDS
AND THE BLOWING DUST ARE EXPECTED TO DIMINISH EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
000 
WWUS74 KLUB 091045 CCA
NPWLUB

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
545 AM CDT MON MAR 9 2009

TXZ021>024-028>030-034-035-091915-
/O.COR.KLUB.WI.Y.0008.090309T1800Z-090310T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-LAMB-HALE-FLOYD-HOCKLEY-LUBBOCK-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...LITTLEFIELD...OLTON...PLAINVIEW...
FLOYDADA...LOCKNEY...LEVELLAND...LUBBOCK...SLATON...WOLFFORTH
545 AM CDT MON MAR 9 2009

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING. 

STRONG SOUTHWESTERLY WINDS FROM 25 TO 35 MPH WITH GUSTS OVER 45
MPH ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A SURFACE LOW
PRESSURE SYSTEM DEEPENS OVER SOUTHEASTERN COLORADO. AREAS OF
BLOWING DUST WILL LEAD TO LOCALLY POOR VISIBILITIES. WIND SPEEDS
AND THE BLOWING DUST ARE EXPECTED TO DIMINISH EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS74 KLUB 091846
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
146 PM CDT MON MAR 9 2009

TXZ021>024-028>030-034-035-100000-
/O.CON.KLUB.WI.Y.0008.000000T0000Z-090310T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-LAMB-HALE-FLOYD-HOCKLEY-LUBBOCK-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...LITTLEFIELD...OLTON...PLAINVIEW...
FLOYDADA...LOCKNEY...LEVELLAND...LUBBOCK...SLATON...WOLFFORTH
146 PM CDT MON MAR 9 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OVER 45 MPH ARE EXPECTED
THIS AFTERNOON. PATCHY BLOWING DUST MAY LEAD TO LOCALLY POOR
VISIBILITIES...ESPECIALLY NEAR OPEN FIELDS AND CONSTRUCTION SITES. WIND
SPEEDS AND THE BLOWING DUST ARE EXPECTED TO DIMINISH EARLY THIS
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS74 KLUB 092357
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
657 PM CDT MON MAR 9 2009

TXZ021>024-028>030-034-035-100100-
/O.EXP.KLUB.WI.Y.0008.000000T0000Z-090310T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-LAMB-HALE-FLOYD-HOCKLEY-LUBBOCK-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...LITTLEFIELD...OLTON...PLAINVIEW...
FLOYDADA...LOCKNEY...LEVELLAND...LUBBOCK...SLATON...WOLFFORTH
657 PM CDT MON MAR 9 2009

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. 

A DECREASING TREND IN THE WIND SPEEDS IS EXPECTED TO CONTINUE
INTO THE EVENING HOURS. GIVEN THAT MOST LOCATIONS ARE ALREADY
SEEING WIND SPEEDS SUSTAINED BELOW 30 MPH...THE WIND ADVISORY WILL
BE ALLOWED TO EXPIRE AS SCHEDULED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Mar 9, 4:41 AM CDT, 53 minutes earlier.

Area forecast discussion, Mar 9, 4:41 AM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
441 AM CDT MON MAR 9 2009

.SHORT TERM...
MAIN STORY FOR TODAY WILL BE THE CHANCE OF PRECIPITATION AND
INCREASING WINDS THIS AFTERNOON. A SHORTWAVE WILL MOVE ACROSS THE
AREA TODAY. AT THE SAME TIME...A WARM FRONT WILL MOVE UP FROM THE
SOUTH INTO THE ROLLING PLAINS AND EASTERN PORTIONS OF THE SOUTH
PLAINS. MOISTURE WAS RAPIDLY MOVING NORTH BEHIND THE FRONT WITH DEW
POINTS INCREASING ON THE ORDER OF 15-20 DEGREES PER HOUR. A MUCH
SLOWER PROGRESSION OF SURFACE MOISTURE WAS MAKING ITS WAY INTO THE
AREA FROM THE WEST. WATER VAPOR IMAGERY SHOWS MID LEVEL MOISTURE
COMING OVER THE AREA AHEAD OF THE MID LEVEL TROUGH. RELATIVE
HUMIDITIES HAVE BEEN SLOWLY INCREASING FROM MID LEVELS DOWN.

THERE WILL GENERALLY BE A QUICK OPENING FOR PRECIPITATION THIS
MORNING ACROSS THE ROLLING PLAINS AND NEAR THE STATE LINE.
RELATIVELY STRONG LIFT WILL COME ACROSS THE ROLLING PLAINS BY MID
MORNING WITH WEAKER OMEGA FIELDS NEAR THE STATE LINE. LATEST SREF
MODEL RUNS SHOW A POSSIBILITY FOR PRECIP OVER THESE AFOREMENTIONED
AREAS. IN ADDITION...THERE IS SOME WEAK ELEVATED CAPE ACROSS THE
ROLLING PLAINS. INHIBITION AT THE SURFACE MAY BE ENOUGH TO PREVENT
ANY SURFACE BASED PRECIPITATION. STRONG DOWNDRAFTS MAY BE A
POSSIBILITY AS WELL WITH THE LOWEST LEVELS OF THE ATMOSPHERE NOT
COMPLETELY SATURATED. THE STRONGEST LIFT WILL BE EAST OF THE AREA
BY LATE MORNING WITH A LINGERING CHANCE OF SHOWERS ACROSS THE
LOWER ROLLING PLAINS. A DRYLINE WILL BE ORIENTED FROM NORTHEAST TO
SOUTHWEST POSSIBLY ACROSS THE LOWER ROLLING PLAINS THIS AFTERNOON
AND EVENING. THOUGH VERY WEAK...ENOUGH LIFT MAY BE POSSIBLE TO
SQUEEZE OUT A FEW LIGHT RAIN SHOWERS.

ATTENTION THEN TURNS TO WIND SPEEDS THIS AFTERNOON. A STRONG 700MB
JET OF 50+ KT COMES ACROSS THE WESTERN AND CENTRAL PANHANDLE
EXTENDING INTO THE CENTRAL SOUTH PLAINS THIS MORNING AND AFTERNOON.
DESPITE A DEVELOPING SURFACE LOW IN SOUTHEAST COLORADO THE SURFACE
PRESSURE GRADIENT WILL BE RATHER WEAK TODAY. THE ABUNDANT CLOUD
COVER EXPECTED TODAY MAY POSE A PROBLEM WITH INDICATED WIND SPEEDS
IN MODEL GUIDANCE. NONETHELESS...STRONG WINDS SHOULD MIX DOWN TO THE
SURFACE AND ANY VIRGA SHOWERS MAY ALSO HELP TO TAP THE 700MB WIND
MAX MOVING ACROSS THE AREA. EVEN THOUGH WINDS WILL BE ENOUGH FOR RED
FLAG CRITERIA INCREASING DEW POINTS FROM THE SOUTHEAST AND WEST WILL
LEAD TO RELATIVE HUMIDITIES BETWEEN 20 AND 30 PERCENT TODAY AND
CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED TO BE MET. JDV

&&

.LONG TERM...
COLD UPPER LEVEL LOW PRESSURE OVER THE PACIFIC NORTHWEST WILL
SWING OUT RATHER SHARPLY THROUGH THE NORTHERN AND CENTRAL ROCKIES
TONIGHT AND ACROSS NORTHERN PLAINS TUESDAY. SURFACE LOW PRESSURE
IN SOUTHEAST COLORADO WILL FURTHER DEEPEN IN RESPONSE AND PULL
EASTWARD THROUGH SOUTHERN HIGH PLAINS TUESDAY. LOW LEVEL WINDS
EXPECTED TO UNDERGO TYPICAL VEERING INDUCING DOWNSLOPE WESTERLY
COMPRESSIONAL WARMING AND DRYING. CURRENT INDICATIONS ARE FOR
STRONGEST WINDS ACROSS CENTRAL PANHANDLE BUT STILL AT LEAST
MODERATELY WINDY OVER NORTHERN SOUTH PLAINS AND EXTREME SOUTHERN
PANHANDLE. HOW FAR THESE WINDS MANAGE TO WORK INTO THE NORTHERN
ROLLING PLAINS IS A BIT UNCERTAIN...THOUGH AIRMASS ALSO WILL DRY
IN THAT AREA. HIGH CLOUD BAND WILL BEND EAST AND CLEAR A BIT OVER
AT LEAST NORTHERN ZONES TUESDAY...BUT SHOULD HOLD FOR THE MOST
PART OVER THE REMAINDER OF THE AREA.

A FRIGID AIRMASS GATHERING SOUTHWARD OUT OF WESTERN CANADA INTO
THE NORTHERN ROCKIES AND HIGH PLAINS WILL PLUNGE SOUTHWARD
FOLLOWING PASSAGE OF LOW PRESSURE TO THE NORTHEAST TUESDAY NIGHT.
COLD FRONT SHOULD SWEEP THROUGH NORTHERN ZONES TUESDAY EVENING
AND THROUGH MOST OF AREA BY EARLY WEDNESDAY MORNING. AS WE HAVE
BEEN STATING FOR SEVERAL DAYS...THIS WILL END OUR RECENT PERIOD
OF UNSEASONABLY WARM AND DRY WEATHER IN REALITY CHECK-TIME FASHION.
A 1040+ MB SURFACE RIDGE WILL SETTLE INTO THE GREAT PLAINS WITH
TEMPERATURES TUMBLING WEDNESDAY...THEN REMAINING 20 TO 25 DEGREES
COLDER THAN NORMAL THROUGH THE END OF THE WEEK AND SATURDAY.
CONTRASTED WITH OUR 30 DEGREE WARMER THAN NORMAL READINGS LAST
WEEK...IT WILL NO DOUBT BE AN UNCOMFORTABLE RETURN TO WINTER FOR
MANY.

IN ADDITION...WE WILL REMAIN SUBJECT TO EJECTING DISTURBANCES
ACROSS THE SOUTHERN PLAINS AS AN UPPER LEVEL TROF DEVELOPS OVER
THE SOUTHWEST BY WEDNESDAY...AND SLOWLY EDGES EAST TOWARDS THE
SOUTH PLAINS. MOISTURE AND LIFT OVER-RUNNING THE COLD DOME WITH
THE FRONT LODGED DEEP INTO SOUTHWEST TEXAS WILL FAVOR INITIAL BEST
PRECIPITATION CHANCES SOUTH OF THE AREA WEDNESDAY...BUT EXTENDING
AT LEAST LOW SHOWER CHANCES THROUGH SOUTHERN ZONES WEDNESDAY AS
FIRST WEAK DISTURBANCE EJECTS THROUGH SOUTHERN ROCKIES LATE IN THE
DAY. ISENTROPIC LIFT IS EXPECTED TO INCREASE BY THURSDAY AS
SOUTHWEST FLOW ALOFT STRENGTHENS. MOISTENING SHOULD BE ADEQUATE
FOR INCREASING PRECIPITATION CHANCES...PERHAPS THROUGH SATURDAY
NIGHT WHEN COLD LOW FINALLY PASSES EAST. PRECIPITATION TYPE MAY MIX
WITH OR CHANGE TO SNOW ON THE CAP-ROCK EARLY THURSDAY AND AGAIN
THURSDAY NIGHT AND FRIDAY NIGHT. WE ARE INDICATING ONLY MODEST
PRECIPITATION AMOUNTS AT THIS TIME UNTIL LIFT REGIONS CAN BE
BETTER CORRELATED WITH MOISTURE.

WE LEANED STRONGLY TOWARDS THE WRF/NAM12 EARLY IN THE FORECAST...
THEN INCREASINGLY TOWARDS THE ECMWF WHICH APPEARED TO MIMIC
CLOSELY THE NCEP ENSEMBLE MEANS FROM MID WEEK THROUGH THE WEEKEND.
THIS WOULD SUGGEST THAT SUNDAY WILL FINALLY SEE IMPROVEMENT AND
MODEST WARMING. MCQUEEN

&&

.FIRE WEATHER...
CRITICAL FIRE DANGER IS POSSIBLE ACROSS THE NORTHERN SOUTH PLAINS
AND EXTREME SOUTHERN PANHANDLE BY LATE TUESDAY MORNING AS WINDS
INCREASE AND RELATIVE HUMIDITIES DECREASE AS STATED ABOVE. WE HAVE
ISSUED A FIRE WEATHER WATCH FOR MOST OF THIS REGION ON THE CAP-
ROCK. REGIONS JUST TO THE EAST AND SOUTH MAY NEED CONSIDERATION AS
WELL IF WIND MAXIMUM SHIFTS. COLD FRONT WILL THEN ARRIVE EARLY
TUESDAY NIGHT...AND MAY BE A FACTOR IF ANY FIRES ARE ON-GOING AT
THAT TIME. THIS WILL BE THE FINAL FIRE WEATHER EVENT FOR SOME TIME
WITH MUCH COLDER AND DAMP CONDITIONS EXPECTED TO FOLLOW. MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        69  42  72  28  49 /  10   0   0   0  10
TULIA         72  47  73  30  49 /  10   0   0   0  10
PLAINVIEW     73  48  74  33  49 /  10  10   0  10  10
LEVELLAND     74  49  77  36  50 /  10  10   0  10  20
LUBBOCK       76  50  77  36  49 /  20  10   0  10  20
DENVER CITY   73  49  79  44  51 /  20   0   0  10  20
BROWNFIELD    74  51  78  42  50 /  20  10   0  10  20
CHILDRESS     79  53  81  36  47 /  20  10   0  10  10
SPUR          80  54  81  38  49 /  20  10   0  10  20
ASPERMONT     82  55  83  43  49 /  20  20  10  10  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES: TXZ021>024-028>030-034-035.

FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR THE FOLLOWING ZONES: TXZ021>024-027>030.

&&

01/05
Hazardous weather outlook, Mar 9, 5:19 AM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
519 AM CDT MON MAR 9 2009

TXZ021>044-101030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
519 AM CDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS FROM 25 TO 35 MPH...WITH GUSTS TO 50 MPH...
WILL DEVELOP FOR MANY AREAS ON THE CAP-ROCK. A WIND ADVISORY IS IN
EFFECT FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...AND PORTIONS OF
THE CENTRAL AND NORTHERN SOUTH PLAINS FROM MID-DAY UNTIL EARLY THIS
EVENING. LOCAL VISIBILITY RESTRICTIONS FROM BLOWING DUST SHOULD BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE DANGER MAY OCCUR AGAIN OVER THE EXTREME SOUTHERN TEXAS
PANHANDLE AND NORTHERN SOUTH PLAINS FROM LATE TUESDAY MORNING UNTIL
EARLY TUESDAY EVENING...AS STRONG DOWNSLOPE WESTERLY WINDS DEVELOP
OVER THE REGION WHILE RELATIVE HUMIDITY VALUES FALL.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 4:57 AM CDTFire Weather WatchLUBBailey, Briscoe, Castro, Floyd, Hale, Lamb and 2 more23 hr

Nearby

Wind Advisories in Texas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.